Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS Pittsburgh, PA

August 8, 2001Brooke County, West Virginia; Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 8, 2001, 7:27 PM EDT for Brooke County, West Virginia; Washington County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2001, 7:27 PM EDT (23:27 UTC)
Expired
Aug 8, 2001, 8:30 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Washington County, PA, Brooke County, WV

The radar

The Pittsburgh radar (KPBZ), 37 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:50 PM EDTThunderstorm WindFollansbee, WVThunderstorm winds downed a large tree.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS51 KPBZ 082327
SVRPBZ
PAC125-WVC009-090030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA
  BROOKE COUNTY IN WEST VIRGINIA

* UNTIL 830 PM EDT

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES EAST OF HOOVERSON HEIGHTS...MOVING EAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
RURAL NORTHWESTERN WASHINGTON COUNTY AT 740 PM
RURAL NORTHERN WASHINGTON COUNTY AT 750 PM

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:25 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 3:25 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT WED AUG 8 2001

MENTIONED SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN FOR
TONIGHT AS SCATTERED THUNDERSTORMS ARE BEGINNING TO FIRE ALONG
LEFTOVER BOUNDARIES FORMED FROM THE RAINS OF EARLY THIS MORNING.
SOME WIND GUSTS CAN GO OVER 30 MPH...DUE TO LARGE INSTABILITY...SO
MENTIONED HIGHER GUSTS NEAR STORMS WITH WIND FORECAST. SOME PATCHY
FOG CAN FORM AGAIN LATE TONIGHT.

THURSDAY SHOULD BE A DITTO OF TODAY. INCLUDED RECORDS FOR ZANESVILLE
AND MORGANTOWN. MENTIONED SCATTERED THUNDERSTORMS FOR THURSDAY NIGHT
PERIOD...ALTHOUGH THEY COULD BEGIN TO FIRE DURING THE LATE AFTERNOON
AS TODAY.

ETA AND AVN SHOW STRONG COLD FRONT FROM GREAT LAKES MOVING THROUGH
THE HEAD OF THE OHIO REGION FRIDAY AFTERNOON AND EVENING. THIS COULD
RESULT IN A SQUALL LINE...SO WENT LIKELY THUNDERSTORMS WITH MENTION
OF LOCALLY HEAVY RAIN AND STRONG WIND GUSTS...DUE TO FASTER WINDS
ALOFT. SPC DAY 3 OUTLOOK HAS GOOD DISCUSSION ON THIS.

LEFT MENTION OF SCATTERED THUNDERSTORMS FRIDAY NIGHT FOR COUNTIES
SOUTH OF INTERSTATE 70. AFTER THAT...DRIER AIR SHOULD GIVE DRY
CONDITIONS WITH SEASONABLE TEMPERATURES INTO MIDWEEK. ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:58 PM EDTSevere Thunderstorm WarningPBZFayette32 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.